Mississippi, 2019Damaging Winds in Mississippi, June 27 to 28, 2019
June 27 to 28, 2019 · NWS JAN · 14 events in 9 counties and zones
Showers and thunderstorms developed as an upper level low moved south across the region. Some of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $175,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed as an upper level low moved south across the region. Some of these storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 27, 11:18 AM CST, 51 minutes earlier.
Area forecast discussion, Jun 27, 11:18 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
Issued by National Weather Service Nashville TN
1218 PM CDT Thu Jun 27 2019
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
Scattered showers and thunderstorms will continue to move southward,
potentially impacting GTR/GWO by 19Z and other terminals in the
afternoon to early evening. If a thunderstorm passes directly over
a terminal, MVFR conditions will be possible. Exact
timing/location of these storms to each terminal is a bit
uncertain, but these storms are slow moving. Showers/thunderstorms
will move completely out of the area by 03Z with clearing from
north to south. VFR conditions will remain into the morning hours.
By 12Z tomorrow, another batch of showers could impact GLH. Light
winds expected through the TAF period.
&&
.DISCUSSION...
Minor update to the forecast this morning to reflect current CAM
guidance. Models still show the upper low over the mid MS River
Valley heading southward slowly during the day today, which will
provide some support for afternoon showers and thunderstorms.
Strong MLCAPE will exist over the region however deep layer shear
still looks very weak. Existing convection over western
TN/northern MS will likely continue to develop on outflow from
morning convection, and looks like that outflow will continue to
help develop additional storms as it heads southward towards
central MS. CAM consensus has some broken convection developing
along the boundary in the early afternoon, and additional storms
mid to late afternoon as well. Severe potential looks to be
limited to damaging wind gusts with the stronger storms that may
develop, but heavy rain will also be possible. Adjusted pops
slightly to line up better with CAM consensus. Other than that,
just minor tweaks to the forecast today and the rest of the
forecast looks to be on track.
Prior discussion below:
Today and tonight:
All is quiet over the ArkLaMiss this morning. A weak low has cutoff
over the Mid-Mississippi Valley and will serve as the focal point
for today's storm initialization. With storms already in progress
in northern AR/TN this morning, this small complex will continue
to shift southward through the day. The CAM guidance shows this
system moving into northern MS later this morning and as it moves
further away from the weak but better forcing, it will have a
tendency to become disorganized. While there will be plenty of
CAPE available in our area and good lapse rates to maintain the
storms, model sounding profiles in north MS show weak shear. With
shear so weak, the atmosphere will be hard pressed to maintain
multi-cellular storms, but if this system can manage to stay
somewhat organized moving into our CWA and maintain a decent cold
pool then there will be the potential for some wet microbursts.
Strong to damaging wind gusts and small hail will be the main
threats. Again, expect high temps today to be right around normal
- low 90s - for this time of year.
Today's convection will dissipate with the sunset this evening and
allow for the atmosphere to reset overnight. Similar to this
morning, another small complex looks to develop early Friday
morning where the cutoff low will continue meandering over the
MidSouth. This could bring some early morning rain to our northern
counties on Friday. /10/
Friday through next Wednesday night:
Overall, a typical summer weather pattern is expected with a
general weakness in the large scale subtropical ridge over the
Lower MS Valley region. For Friday, the previously mentioned
disturbance digging southward around the eastern periphery of the
Southern Plains high center will help to enhance diurnal
convective precipitation over the ArkLaMiss region. Colder air
aloft (H500 T ~ -10C) will continue to support steep lapse rates
favorable for more intense storms, however, timing of convective
development will make for a complex/low confidence forecast as
activity will likely develop early in the day, particularly over
the Delta region, and this could disrupt potential during the more
favorable afternoon hours depending on outflow influence.
As we go into the weekend, an upper trough will shift westward
and this should help to increase southerly low level flow while
moderating temperatures aloft resulting in weaker lapse rates and
slightly less severe microburst potential. It should be noted that
the southerly flow could promote earlier convective development
and fairly good coverage of showers/storms. Going into early next
week, there are indications in the bulk of global model guidance
that a ridge center will increase its influence over the forecast
area resulting in slightly greater heat stress, so this will be a
trend to monitor. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 92 70 90 70 / 39 36 46 24
Meridian 94 70 92 70 / 40 37 37 23
Vicksburg 90 71 90 71 / 34 31 36 22
Hattiesburg 93 69 92 70 / 43 42 48 32
Natchez 91 70 90 70 / 25 32 48 35
Greenville 91 72 89 72 / 59 30 46 23
Greenwood 90 71 89 71 / 60 28 48 19
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
JAN
Hazardous weather outlook, Jun 27, 3:04 AM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
404 AM CDT Thu Jun 27 2019
ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>059-061>066-
280915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-
404 AM CDT Thu Jun 27 2019
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today
Today, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
LAZ024-026-MSZ060-072>074-280915-
Catahoula-Concordia-Adams-Marion-Lamar-Forrest-
404 AM CDT Thu Jun 27 2019
This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
10
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Jun 27, 10:32 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1132 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TORNADO 5 N START 32.55N 91.87W
06/24/2019 MOREHOUSE LA EMERGENCY MNGR
EMERGENCY MANAGEMENT CONFIRMED SNAPPED TREES
COINCIDENT WITH A TDS ON RADAR.
&&
TWLocal storm report, Jun 27, 10:35 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1135 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TORNADO 6 SSW PHOENIX 32.50N 90.59W
06/24/2019 WARREN MS NWS STORM SURVEY
A HIGH END EF-1 TORNADO TOUCHED DOWN IN THE
BIG BLACK RIVER BOTTOM AND TRAVERSED THE
RIVER ALONG THE WARREN, HINDS COUNTY LINE.
&&
TWSpecial weather statement, Jun 27, 11:52 AM CST, 17 minutes before
Special Weather Statement
National Weather Service JACKSON MS
Issued by National Weather Service Nashville TN
1252 PM CDT Thu Jun 27 2019
MSZ025>028-271830-
Carroll MS-Grenada MS-Leflore MS-Montgomery MS-
1252 PM CDT Thu Jun 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARROLL...NORTHERN
LEFLORE...GRENADA AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 130 PM
CDT...
At 1252 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Drew to near Gore Springs. Movement was
southeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Greenwood, Grenada, Winona, Leflore, Jefferson, Duck Hill, North
Carrollton, Gore Springs, Teoc, Malmaison, Minter City, Avalon,
Sweatman, Lodi, Holcomb, Money, Sunnyside, Elliott, Bew Springs and
Misterton.
LAT...LON 3387 8951 3346 8951 3346 9021 3374 9045
3381 9045 3381 9019 3379 9017 3377 9018
3375 9030 3373 9031 3370 9030 3369 9028
3374 9024 3372 9022 3372 9014 3381 9013
3381 8998 3382 8998 3382 8993 3387 8992
TIME...MOT...LOC 1752Z 318DEG 28KT 3384 9045 3383 8964
HawblitzelThunderstorm Wind, Grenada
- When
- June 27, 12:09 PM CST
- Where
- Grenada County, 0.9 mi NE of Grenada
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 33.790, -89.810
Several trees were blown down in the south and east side of the county, and some trees were blown down in Grenada.
Thunderstorm Wind, Oktibbeha
- When
- June 27, 12:35 PM CST
- Where
- Oktibbeha County, 1.15 mi E of Starkville
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 33.470, -88.810
A tree was blown down in Starkville.
Thunderstorm Wind, Carroll
- When
- June 27, 12:43 PM CST
- Where
- Carroll County, 3.4 mi NNE of Wiltshire
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $13,000
- Reported by
- 911 Call Center
- Coordinates
- 33.341, -89.838
A tree was blown down along MS Highway 35 South, and 3 trees were blown down along MS Highway 430 west of Vaiden.
Thunderstorm Wind, Carroll
- When
- June 27, 12:46 PM CST
- Where
- Carroll County, 3.5 mi N of Coila
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 33.450, -89.960
A tree was blown down along MS Highway 17 South.
Thunderstorm Wind, Carroll
- When
- June 27, 12:54 PM CST
- Where
- Carroll County, Vaiden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $14,000
- Reported by
- 911 Call Center
- Coordinates
- 33.330, -89.750
A tree was blown down and snapped a power pole in Vaiden.
Thunderstorm Wind, Winston
- When
- June 27, 1:40 PM CST
- Where
- Winston County, 1.74 mi W of Hinze
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 33.030, -89.300
A rotted tree snapped at its base in the Lobutcha community west of Louisville.
Thunderstorm Wind, Madison
- When
- June 27, 2:34 PM CST
- Where
- Madison County, 0.69 mi S of Madison Station
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 32.460, -90.120
About 5 or 6 trees were blown down around the county, including near the city of |Madison.
Thunderstorm Wind, Clarke
- When
- June 27, 3:30 PM CST
- Where
- Clarke County, 1.75 mi E of Energy
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $700
- Reported by
- Social Media
- Coordinates
- 32.180, -88.520
Small tree branches were blown down along County Road 514 between Energy and Snell from thunderstorm outflow winds.
Thunderstorm Wind, Clarke
- When
- June 27, 3:45 PM CST
- Where
- Clarke County, 0.69 mi S of Quitman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.040, -88.730
Trees were blown down in Quitman, including one on a house. A tree was blown down on a house on 3rd Street in Shubuta and another was on a house along Highway 18W in Pachuta. Another tree was blown down on Highway 513 north of Quitman.
Thunderstorm Wind, Forrest
- When
- June 27, 5:00 PM CST
- Where
- Forrest County, 0.91 mi NW of Hattiesburg
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Social Media
- Coordinates
- 31.330, -89.330
A 4 inch tree limb and several small branches were blown down near the University of Southern Mississippi campus.
Thunderstorm Wind, Claiborne
- When
- June 27, 6:00 PM CST
- Where
- Claiborne County, 1.46 mi SE of Port Gibson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 31.956, -90.981
Two trees were blown down around the Port Gibson area, and a power line was blown down along Vine Street.
Thunderstorm Wind, Copiah
- When
- June 28, 12:24 PM CST
- Where
- Copiah County, 2.15 mi SSW of Carpenter
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.000, -90.690
Trees were blown down on Highway 18.
Thunderstorm Wind, Copiah
- When
- June 28, 12:39 PM CST
- Where
- Copiah County, 4.31 mi NNE of Smyrna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 31.930, -90.500
Multiple trees and power lines were blown down on Dentville Road.
Thunderstorm Wind, Copiah
- When
- June 28, 12:57 PM CST
- Where
- Copiah County, 3.13 mi NE of Bowerton
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 31.780, -90.540
Multiple trees and power lines were blown down on Highway 28, and trees blocked a portion of the highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 27, 20191 death · 1 event
- Flash Flooding and Flooding in Minnesota, June 27 to 30, 2019$4.4 million · 15 events
- Damaging Winds in Wisconsin, June 27, 2019$181,000 · 61 kt wind · 43 events
- Flash Flood and Damaging Winds in Tennessee, June 27, 2019$265,000 · 61 kt wind · 26 events
- Flash Flood and Hail in Ohio, June 27 to 29, 2019$120,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 2019$131,000 · 55 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Wisconsin, June 27, 2019$97,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in Pennsylvania, June 27, 2019$34,000 · 1 in hail · 22 events
- Tornado and Hail in Montana, June 27, 2019EF0 · 28 events
- Tornado and Hail in Montana, June 27 to 28, 2019EF0 · 24 events
- Hail and Damaging Winds in Alabama, June 27, 20192 injured · 1.75 in hail · 6 events
- Damaging Winds in Wisconsin, June 27, 2019$15,000 · 53 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833499, 833497, 833504, 833505, 833506, 833496, 833498, 833502, 833501, 833500, 833503, 833508, 833507, 833509.